Jump to content

Treatment update


JerseyRose

Recommended Posts

Back on February 18th I had an open thoracotomy where two lobes of my right lung were removed. Three months later, I started chemotherapy ( 1 infusion every 3 weeks for a total of 4 chemo sessions). Now my oncologist wants me to go for radiation treatments ( 5 days a week for 5 weeks). Followed by chemo pills that I will need to take for the rest of my life.My lung cancer started out as stage 2 based on 1 small nodule found in my middle right lobe.However during surgery my doctor found a 2nd nodule in my right upper lobe that was also cancerous as well as spread to a few of my lymph nodes. That changed my diagnosis to stage 3B Adenocarcinoma. 
I was wondering how bad radiation treatments are. Does radiation have bad side effects like chemotherapy? What about the chemo pills that you take at home. Do they make you feel ill too? I’ve done some research online but I would like to know how real people on these forums feel about these cancer treatments. Thanks for any info you can share.

 

Link to comment
Share on other sites

Hi Rose,

I cannot give you any experience on radiation, but I just wanted to welcome you back.  I'm sure you'll be hearing from many who do have the experience and will be able to answer your questions.  

Lou

Link to comment
Share on other sites

Hi,

I did radiation 5 days a week for 6 weeks.  I didn’t feel any side effects from it until towards the end.  I developed trouble with my esophagus and swallowing. It lasted about 2 weeks and I controlled it with magic mouthwash.  I would take radiation side effects over chemo side effects any day. It might cause some fatigue, but I think that was from the chemo instead.  Good luck to you, everyone reacts differently.  
 

Babs

Link to comment
Share on other sites

Radiation side effects are cumulative. After about 10 days (out of the 30x radiation treatments), I started to have fatigue and esophagitis that worsened to severe pain over the next weeks. In my case, lymph nodes being treated were right on top of my esophagitis. I ended up being bedridden for weeks and became very deconditioned. My advice is to get a palliative care team on board before you start radiation so you can get relief as soon as symptoms start. I am still "recovering" from chemo and radiation treatments that ended in January 2020. It takes a long time for both to get out of your system. 

Since March 2020 I've taken a targeted therapy drug (osimertinib or Tagrisso) which is not chemo, although people think it is. Side effects are all over the place:  some people get lots and some get very few. For me, I only have minor nail issues on Tagrisso. Whatever drug you're prescribed will come with literature that you should read. Everyone is different, so you can't predict what side effects you may have. A lot of people have a hard time adjusting to Tagrisso in the beginning, but as time goes by the side effects should lessen. Always report symptoms to your oncologist. I'm sure LUNGevity has a private Facebook book group for your particular drug or mutation that you can ask to join. 

I went through hell and back but am grateful to be NED today after my Stage 3b diagnosis in October 2019. I hope you'll get through this next phase with few side effects. 

Link to comment
Share on other sites

Jersey 

My answer is...it depends. Are you NED after the surgery? Is the radiation treatment adjunctive?

If it is the above I would recommend not doing the radiation. I was in a similar situation and did do radiation. I believe it did me more harm than good. It was my decision...both my onc and rad onc were 50 50 to do it.

If you want more details let me know.

Peace

Tom

Link to comment
Share on other sites

JerseyRose,

As mentioned, your course of fractional general radiation (5 days/week for 5 weeks) will cause side effects. The first is fatigue and for the first two week, you might feel no fatigue at all. Then in week three, you may feel very tired indeed. By my last week of fractional radiation, I had to be helped from the car to the clinic.

I also had a daily "pill" form of chemotherapy -- Tarceva that I took for 18 weeks. There are many types of chemotherapy administered by pills these days and the side effects are variable. Tarceva caused head and neck acne and severe lower GI problems. Side effects are variable depending on the drug administered and of course will vary from person to person. You might mention what type of pill you'll be taking so those who have experience with that drug can chime in and report their side effects and results.

Stay the course.

Tom

Link to comment
Share on other sites

Hi JennyRose,

I was diagnosed with adenocarcinoma Stage 3b NSCLC in April. I could not have surgery. I had my third chemotherapy infusion yesterday (cisplatin and pemetrexid) with one more to go in three weeks, and I will have my 23rd dose of radiation on Monday. It's been every day, five days/wk. The plan (if I decide) is to start targeted therapy for my particular mutation (Ros1) immediately after. I'm terrified of the drug and its side-effects, but unfortunately these are the things we face! Some people seem to prefer a watch and wait approach after initial treatment when it comes to stage 3, and others don't want to take that risk and begin another type of therapy. At least this is what I've been told. 

I was very worried about esophagitis from the radiation, but so far (knock wood) it's not really been a problem. I feel a little burn with some foods, and had some acid reflux that I'm able to manage now with diet and medication. I also haven't been very fatigued yet. I exercise almost every day and sometimes take short naps, and both things help. I've got 8 days to go, but for me it hasn't been bad up to this point. Best of luck to you! 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.